Skip to Content
Rush-Copley Medical Group
Home > Health & Fitness > Healthwise > Bulimia: Misuse of Ipecac Syrup
Syrup of ipecac is a medicine that causes vomiting. Its purpose is to
empty the stomach after poisoning or drug overdose. It works by irritating the
stomach lining until a person vomits. Some people who have
bulimia nervosa use ipecac regularly to make
themselves vomit. If used too often, ipecac can cause:
If this product is abused or if too much of it is absorbed into the
body, it can cause serious heart problems, such as
atrial fibrillation, or
myocarditis, all of which can lead to death.
Current as of:
August 27, 2013
Kathleen Romito, MD - Family Medicine & W. Stewart Agras, MD, FRCPC - Psychiatry
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Retrieving newsletters from the Web service...
Sorry, the newsletter Web service is unavailable at this time.
You have signed up for the selected newsletters.
© Copyright 2014 Rush-Copley Medical Center • 2000 Ogden Avenue; Aurora, IL 60504
Main: 630-978-6200 • Physician Referral & Information: 630-978-6700 or 866-4COPLEY (866-426-7539)